Hail, San Miguel
- When
- July 11, 5:58 PM MST to 6:00 PM MST
- Where
- San Miguel County, 12.67 mi ENE of Bell Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.570, -103.880
Hail up to the size of quarters fell near Bell Ranch.
A moist back door front entered northeast New Mexico during the early morning hours of July 11, 2020. The combination of strong daytime heating and abundant moisture with northwest flow aloft led to the development of isolated showers and thunderstorms across the northeast plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A moist back door front entered northeast New Mexico during the early morning hours of July 11, 2020. The combination of strong daytime heating and abundant moisture with northwest flow aloft led to the development of isolated showers and thunderstorms across the northeast plains. Several of these storms became strong with gusty winds, hail, heavy rainfall, and frequent lightning. Hail up to the size of quarters was reported with a storm that became severe over eastern San Miguel County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 4:27 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Sat Jul 11 2020 .AVIATION... 00Z TAF CYCLE A few strong to severe storms are moving east through far northeastern NM this hour bringing locally heavy rainfall, frequent lightning, large hail, and erratic gusty winds. KCAO looks to be in line to be impacted within the next one to two hours, with a small chance outflow winds will reach KTCC. Meanwhile, these storms are also kicking back an outflow boundary to KLVS which is expected to move on to KSAF by 02Z. Models have backed off with the intensity of this easterly wind shift through the gaps of the central mountain chain, but will need to monitor its progression to KABQ. More storms are expected Sunday afternoon mainly through eastern NM. 24 && .PREV DISCUSSION...324 PM MDT Sat Jul 11 2020... .SYNOPSIS... Record or near-record heat is anticipated again today, with many locations reaching their hottest temperatures yet. Isolated showers and thunderstorms are possible, favoring the southwest mountains and northeast New Mexico. A slight risk of severe thunderstorms exists for Sunday afternoon in northeast New Mexico, where the primary hazards will be large hail and damaging wind. Excessive heat continues through early next week, with some potential of showers and thunderstorms each afternoon. These conditions become more favorable through midweek, as the high pressure system ejects eastward, allowing a more typical monsoon pattern to set up. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... Definitely more areal coverage and number of cells this afternoon compared to Friday, but most of the activity will produce very localized rain along with gusty winds. Expect another increase in convection Sunday, when a moisture surface front makes more progress into eastern NM and a weak short wave crosses the northeast. SPC has increased the areal coverage of the marginal risk over eastern NM and added a slight risk area for severe storms over Union, Harding and eastern Colfax counties. Otherwise, the NAM is the outlier in regards to temperature guidance for Sunday in eastern NM. It's cooler by about 6 degrees at Clayton, Clines Corners, Tucumcari, and Clovis and enough to make a difference between hitting or exceeding the century mark at Tucumcari and Clovis versus the mid to upper 90s. Not all that much of a difference but close enough to go ahead and add Roosevelt county to the heat advisory for Sunday. Roswell will continue to bake with guidance ranging from 108 to 111. Overnight lows will be warmer than normal. LONG TERM...(MONDAY THROUGH SATURDAY)... High pressure aloft centered over the bootheel of New Mexico is prog to slowly migrate south, as a broad trough works its way across the Intermountain West. As the high dips into West Texas, temperatures aloft will begin to cool across New Mexico and subtropical moisture will be pulled northward and eastward, creating a more favorable environment for convection. An axis of amplified theta-e will be positioned from Catron country to the northern mts, thus focused PoPs across these regions with anticipation they would spread eastward. Forecast soundings are depicting increased instability across the northeast, yet weak effective bulk shear, suggesting that organization will be troublesome for any storms that develop. That considered, DCAPE values around 1000-1500 J/kg will increase the possibility of intense downdraft winds and localized blowing dust. The high pressure system begins to eject southeastward into TX Tuesday, bringing some relief to the heat, as well as the possibility of afternoon bouts of showers and thunderstorms. Winds may strengthen into the afternoon, as the upper level trough passes to the north of New Mexico, strengthening the flow over the state further. By Thursday, the upper high repositions towards ArkLaTex and the monsoon plume axis shifts over NM. The GFS shows run-to-run consistency of PWATS surging beyond the daily average. Additionally, the NAEFS suggests values should remain between 0.5 to 1.0 standard deviation above normal relative to climatology through the weekend. There is some concern that the high will retrograde back towards the Desert Southwest before the weekend is over, however recycling moisture should help enhance afternoon convective initiation. 99/12 && .FIRE WEATHER... Record heat to continue into Sunday with an unstable airmass while mid level moisture circulates into western New Mexico and a moist surface boundary sags into northeast New Mexico. A mix of wet and dry convection this afternoon and evening over the west and central mountain chain and into northeast New Mexico is expected. The upper high will temporarily shift to the east early next week, allowing for greater coverage of wetting showers and storms with a slight cooldown in high temperatures. The upper high center may drift back over the Four Corners region late next week shunting any moisture from Old Mexico into Arizona but allowing more substantial fronts to affect eastern New Mexico. Cell motion this afternoon and evening will be dependent on location as the upper high is centered over central New Mexico. Cells in the northeast part of the state will likely move to the southeast, while cells over southwest and west central New Mexico will generally move to the northwest. 99 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201-207-209-217>220-222-225-232>240. Heat Advisory from 2 PM to 8 PM MDT Sunday for the following zones... NMZ201-209-219-220-225-236>238. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 423 AM MDT Sat Jul 11 2020 NMZ201>241-121030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 423 AM MDT Sat Jul 11 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Widespread record and near record heat will once again impact the area with the hottest temperatures yet for many locales particularly central and northern areas. Readings in the upper 90s to near 110 will be common. Extra precautions should be taken to prevent heat- related illness as the on-going heat wave likely peaks in strength today. In addition to the intense heat, isolated late day thunderstorms capable of localized, strong wind gusts will be found over parts of Catron and southern Lincoln counties as well as the northeast highlands from west of Raton to Springer to Wagon Mount eastward toward Des Moines. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe thunderstorms will be possible across northeast and northern parts of east central New Mexico Sunday afternoon and evening. Localized, damaging wind gusts and brief bouts of hail will be the primary threats. Otherwise, near-record heat will continue for many areas on Sunday with isolated to scattered showers and thunderstorms expected during the afternoon and evening. Localized strong, gusty winds with any of this activity. Cloud cover and isolated to scattered showers and thunderstorms will begin to take the edge off the record breaking heat wave beginning Monday and Tuesday, especially north-central and northeast areas of the state. Thunderstorms capable of localized strong downburst winds will be possible, especially central and western areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 41
Special Weather Statement National Weather Service Albuquerque NM 322 PM MDT Sat Jul 11 2020 NMZ228-112145- Far Northeast Highlands- 322 PM MDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL 345 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near Springer, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springer. This includes Interstate 25 between Mile Markers 403 and 423. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3621 10465 3636 10476 3651 10456 3628 10439 TIME...MOT...LOC 2122Z 238DEG 9KT 3633 10463 12/24
Special Weather Statement National Weather Service Albuquerque NM 329 PM MDT Sat Jul 11 2020 NMZ227-228-112200- Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton Pass- 329 PM MDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Raton Crews Airport, or 15 miles southwest of Raton, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Raton and Raton Crews Airport. This includes the following highways... Interstate 25 between Mile Markers 437 and 459. Highway 64 between Mile Markers 325 and 351. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3661 10468 3677 10481 3699 10449 3676 10430 TIME...MOT...LOC 2129Z 235DEG 16KT 3674 10467 12/24
Special Weather Statement National Weather Service Albuquerque NM 615 PM MDT Sat Jul 11 2020 NMZ231-232-120045- Eastern San Miguel County-Harding County- 615 PM MDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND SOUTH CENTRAL HARDING COUNTIES UNTIL 645 PM MDT... At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Mosquero, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mosquero. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3553 10408 3577 10407 3580 10372 3545 10374 TIME...MOT...LOC 0015Z 278DEG 8KT 3566 10401 24
Special Weather Statement
National Weather Service Albuquerque NM
629 PM MDT Sat Jul 11 2020
NMZ230-120115-
Union County-
629 PM MDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
715 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or 16 miles northwest of Clayton, moving
east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clayton, Clayton Lake State Park, Seneca, Mount Dora and Moses.
This includes Highway 64 between Mile Markers 405 and 429.
&&
LAT...LON 3650 10300 3650 10304 3621 10304 3638 10362
3692 10357 3700 10321 3700 10301
TIME...MOT...LOC 0029Z 280DEG 29KT 3661 10340
24The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Hail up to the size of quarters fell near Bell Ranch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892628.